Medications that can increase the risk of Pneumonia

Medications that can increase the chance of getting Pneumonia

While colds usually spread easily from person to person, the germs that cause pneumonia often are found in a dormant state in people and the lung infection doesn’t develop until the immune system is weakened and/or stomach contents backs up into the throat and into the airway. Germs in that fluid can thus get into the air sacs and start an infection there. As with any foreign invader, the pathogens (germs) are detected by the body and the inflammatory process starts. Part of inflammation includes the production of an exudate, a fluid with white blood cells and debris. This exudate fills some of the air sacs and decreases the surface area where oxygen can be absorbed and carbon dioxide eliminated. The lack of oxygen makes people feel weak and short of breath. If severe, it can kill the person.

The pneumonia vaccines can decrease the chances of getting severe, invasive (spreads throughout the body) pneumonia, but it doesn’t always prevent it. In “Use of Opioids or Benzodiazepines and risk of pneumonia in Older Adults:  A Population-based Case-Controlled Study” by S. Dublin, et al (Journal of the American Gerontological Society, 2011; 59: 1899-1907) over 90% of the people who gotten pneumonia had received the vaccine. Although the vaccine can help protect, clearly much more must be done to decrease pneumonia risk.

Because some medications increase the risk of pneumonia, this under-rated topic was selected by this author. It came to my attention after listening to “Pneumonia Diagnosis” by Willian Sonnenberg (FP Audio Digest 452, January, 2017, by the American Academy of Family Physicians). The drug classes implicated:

  • Proton Pump Inhibitors, medications used to treat ulcers and GERD (gastroesophageal reflux disease), increase stomach content pH so fewer germs that cause pneumonia are killed. These drugs have only been implicated in strep pneumoniae as a cause of pneumonia
  • Drugs with anticholinergic effects – some of those for urge incontinence, older antihistamines, and certain tricyclic antidepressants (TCAs) can increase pneumonia risk
  • Inhaled corticosteroids (used for asthma and COPD) may increase the risk up to 69%
  • Benzodiazepines, used for anxiety and sleep, could also increase pneumonia risk
  • In the Dublin article, the research didn’t confirm the link with benzodiazepines and pneumonia but did find that some opioids can make pneumonia more likely to develop.
  • Morphine, codeine and fentanyl were found to suppress some aspects of the immune and inflammatory response. This effect was particularly strong the first few weeks of use.
  • Use of benzodiazepines were associated with an increased chance of infection in the critically ill, increase the chance of community acquired pneumonia and increase the 30-day mortality following pneumonia per an on-line pharmacology journal (Formulary.journal.com for January, 2013 based on an article on such in the medical journal Thorax).

 

This article is not intended to replace your health care provider. The intent is to make important information about medications available.

Medications that increase the risk of falling

Medications that increase the risk of falling

There are several ways medications can make a fall more likely to occur. One such way is by causing sedation or confusion. When there is decreased vigilance, things like rugs or clutter are more apt to go unnoticed or interpreted as an obstacle. Alcohol alone or combined with such medications can worsen such hazards. Other medications interfere with a smooth, coordinated gate. Other medications cause orthostatic hypotension. Aging and some diseases can also produce this effect. With changing position to one that is more upright, such as from lying flat to standing, a lot of blood pools in the lower legs. That leads to less blood returning to the heart and thus less pumped to the head and upper extremities. Normally the body can correct for that change quite quickly. Orthostatic hypotension refers to a lack of such a rapid adjustment.

In “Evaluation of the Medication Fall Risk Score” by C. Yazdani and S. Hall (American Journal of Health System Pharmacy, 1/1/2017, e32-39), the medications that are most likely to increase the risk of falls are sedating medications (for example opiates and opioids), some of the antidepressants, certain medications used to treat epilepsy, drugs used to treat psychosis, NSAIDs (non-steroidal anti-inflammatory drugs), and some of the antihypertensive agents.

There are some medications that have what is called an anticholinergic effect. This is a technical term referring to the suppression of the “rest and digest” state of the automatic nervous system. Not many drugs have this as their intended outcome, rather it is a property of a drug that can’t be removed, so to speak. Some of the medication classes listed above have this effect and one member of the drug class may have a stronger anticholinergic effect than another. For example, some tricyclic antidepressants (TCAs) have a prominent anticholinergic effect while another TCA doesn’t. Anticholinergic effects include dry mouth, constipation, sedation, tachycardia (rapid heartbeat) and pain from light from a diminished ability of the pupils to constrict.

Older antihistamines often have such an effect, so keep this in mind when taking diphenhydramine and other such drugs. “Use of medications with anticholinergic-activity and self-reported injurious falls in community-dwelling Elderly” (by K. Richardson, et al, in Journal of the American Geriatrics Society, 63:1561-69, 2015) included research that looked at this important contributor to falls. The authors noted that anticholinergics can increase the fall risk because of sedation as well as possible confusion and blurred vision. They also noted that older individuals tend to have the most problems with anticholinergics.

Considering that one-third of those over age 65 fall each year, this is no small matter. This 2013 CDC fact was noted in “Urological Implications of Falls in the Elderly:  Lower Urinary Tract symptoms and alpha-blocker medications” (L. and J. Schimke, Urologic Nursing, September and October, 2014, pages 223-229). Nocturia – having to get up at night to urinate, as well as urge incontinence (having a sudden intense need to urinate) make falls more likely. Unfortunately, a medication sometimes prescribed for older men with prostate problems – alpha blockers, can cause orthostatic hypotension and thus also contribute to falls. Some of the medications used for urge incontinence have anticholinergic properties that can increase the fall risk. So be careful not to substitute one cause of falls for another.

This article is not intended to replace your health care provider. The intent is to make important